Combining Stimulants With Monoamine Oxidase Inhibitors: A Review of Uses and One Possible Additional Indication
J Clin Psychiatry 2004;65(11):1520-1524
© Copyright 2017 Physicians Postgraduate Press, Inc.
Purchase This PDF for $40.00
If you are not a paid subscriber, you may purchase the PDF.
(You'll need the free Adobe Acrobat Reader.)
Receive immediate full-text access to JCP. You can subscribe to JCP online-only ($86) or print + online ($156 individual).
With your subscription, receive a free PDF collection of the NCDEU Festschrift articles. Hurry! This offer ends December 31, 2011.
If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
Click here to login.
Did you forget your password?
Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send email
Background: Among antidepressant augmentation strategies, the addition of a stimulant to a monoamine oxidase inhibitor (MAOI) has received little attention in the literature in recent years because of the diminished clinical use of the latter and concerns of precipitating a hypertensive crisis or other serious complication. Despite that fact, experienced clinicians continue to use this combination for a variety of indications after other options have failed. This article reviews these reported uses and presents a case suggesting another possible indication.
Method: A MEDLINE search was conducted for articles published from 1962 to December 2003 using relevant search terms (psychostimulant, stimulant, amphetamine, dextroamphetamine, pemoline or methylphenidate, atomoxetine, bupropion, monoamine oxidase inhibitor, and selegiline). A manual search was conducted of cross-references and other relevant recent psychiatric sources (2000-2003).
Results: The described uses of the MAOI-stimulant combination have included treatment of refractory depression and the MAOI-related side effects of orthostatic hypotension and daytime sedation. No documented reports were found in the recent literature of hypertensive crises or fatalities occurring when the stimulant was cautiously added to the MAOI. Also presented here is another possible indication for this therapeutic regimen: treatment of attention-deficit/hyperactivity disorder in an adult patient whose major depression had uniquely responded to the MAOI tranylcypromine.
Conclusion: As in other fields of medicine, potentially hazardous medication combinations are utilized in psychiatry after cautiously weighing the danger of the treatment against the morbidity and risk of not adequately addressing the illness. Particularly, as the potential arrival of the apparently safer transdermal selegiline may increase the use of MAOIs, we feel this combination deserves additional controlled study.